Metformin and Lactic Acidosis

There are some potential adverse side effects of metformin; lactic acidosis can be one of them. Lactic acidosis is a life-threatening condition that is fatal in about 50 percent of cases and is caused by too much lactate in the blood and low blood pH. Some symptoms of lactic acidosis include shortness of breath, persistent nausea, and a slow or irregular heartbeat. Several factors can increase your risk of developing lactic acidosis while taking metformin, such as having kidney problems or congestive heart failure.

An Overview of Metformin and Lactic Acidosis

Metformin (Glucophage®) is a prescription medication licensed for the treatment of type 2 diabetes. Very rarely, metformin can cause a life-threatening side effect called lactic acidosis. For this reason, the U.S. Food and Drug Administration (FDA) has given metformin a special warning, called a black box warning, about lactic acidosis.
 

Understanding Lactic Acidosis

Lactic acidosis is a life-threatening condition caused by too much lactate in the blood and low blood pH. Low blood pH means that your blood contains too much acid, which can be harmful to the cells of your body.
 
Lactic acidosis is a very dangerous condition and is fatal in about 50 percent of cases. Risk factors for lactic acidosis when taking metformin include:
 
Shock, worsening of congestive heart failure, or a recent heart attack can also increase the risk of lactic acidosis.
 
 
Healthy Eating for People With Diabetes

Metformin HCL

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.